MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, -5MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, -5MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 6565-0-036
Medical Device Problem Codes Insufficient Device Problem Information (3190); Noise, Audible (3273)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 09/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Revision surgery on stryker implants.Replaced with stryker stem and femoral head and depuy cup and insert (b)(6) 2020.Patient complaint of pain and squeek / clunkiness.Signs of trunnionosis and impingement noted by surgeon.Stripe wear on ceramic head.Liner rim damaged by wear from stem.Revision on previous primary surgery.
 
Event or Problem Description
Revision surgery on stryker implants.Replaced with stryker stem and femoral head and depuy cup and insert on (b)(6) 2020.Patient complaint of pain and squeek / clunkiness.Signs of trunionosis and impingement noted by surgeon.Stripe wear on ceramic head.Liner rim damaged by wear from stem.Revision on previous primary surgery.
 
Additional Manufacturer Narrative
An event regarding audible noise and wear and involving alumina v40-femoral head 36mm, -5mm nk was reported.The event was not confirmed method & results: device evaluation and results: visual inspection: the reported device was not returned however photographs were provided for review.The photos provided show a significant amount of blood on the the explanted head with damage observed on the surface.This damage is likely due to explanation of the device.There is nothing else remarkable of note.Material analysis, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: the event can be confirmed.Revision surgery was performed impingement evident form deformation of shell stripe wear on head op note outlined blackened tissue, indentation of femoral neck, indentation of acetabular rim, stable components.Clunk noted on exam squeaking not confirmed root cause was likely cup-stem positioning with resultant implant impingement.Inspection of implants should confirm the finding in addition to the photos.No obvious implant issues.Squeak cannot be confirmed, preoperative notes/clinic notes may confirm squeak.Squeak would be associated with reported incidence of alumina-alumina bearing.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: it was reported that patient was revised due to pain and squeak / clunkiness.Signs of trunnionosis and impingement noted by surgeon.Stripe wear on ceramic head.Liner rim damaged by wear from stem.The event was not confirmed.A review of the provided medical records by a clinical consultant stated the following comment: the event can be confirmed.Revision surgery was performed impingement evident form deformation of shell stripe wear on head op note outlined blackened tissue, indentation of femoral neck, indentation of acetabular rim, stable components.Clunk noted on exam squeaking not confirmed.Root cause was likely cup-stem positioning with resultant implant impingement.Inspection of implants should confirm the finding in addition to the photos.No obvious implant issues.Squeak cannot be confirmed, preoperative notes/clinic notes may confirm squeak.Squeak would be associated with reported incidence of alumina-alumina bearing.The exact cause of the event could not be determined because insufficient information was provided.Additional information including progress notes and return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.Product surveillance will continue to monitor for trends.Corrective action/preventive action: per corrective action/preventive action policy and procedures stryker orthopaedics conducted an investigation to evaluate reports of audible noise during motion involving trident ceramic bearing systems.An analysis of the overall complaint data, and additional information concerning this evaluation is documented in a capa.In the capa , stryker orthopaedics determined that the root cause of squeaking is associated with repetitive edge loading of the femoral bearing against the edge of the ceramic insert.Edge loading, the mechanism by which a wear scar (stripe wear) is generated on the ceramic bearing surfaces, is primarily associated with impingement, joint laxity, and implant orientation.Based on laboratory testing the combinations required to produce an audible noise are multi-factoral and include the right combination of load, contact stress, load transition and lubrication conditions with the presence of stripe wear being a critical factor.

Brand Name
ALUMINA V40-FEMORAL HEAD 36MM, -5MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10631086
Report Number0002249697-2020-02047
Device Sequence Number19745103
Product Code JDI
UDI-Device Identifier04546540402141
UDI-Public04546540402141
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2013
Device Model Number6565-0-036
Device Catalogue Number6565-0-036
Device Lot Number27535203
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer11/09/2020
Initial Report FDA Received Date10/05/2020
Supplement Report FDA Received Date12/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient Weight117